Ohio, 2024

Flooding and Damaging Wind in Ohio, April 2, 2024

April 2, 2024 · NWS ILN · 5 events in 4 counties and zones

An area of showers and thunderstorms moved through the region during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An area of showers and thunderstorms moved through the region during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 2, 2:54 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 2, 2:54 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
354 AM EDT Tue Apr 2 2024

.SYNOPSIS...
A strong low pressure system moving through the Ohio Valley
will result in occasional thunderstorms today into this evening.
Some severe storms will be possible, especially later this
afternoon into early evening. A cold front will move through the
region tonight, leading to much cooler temperatures through the
end of the workweek, along with occasional chances for showers.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Scattered showers and a few thunderstorms are continuing across
mainly our northern areas early this morning with more
widespread and organized convection stretching from Missouri
across central Illinois into western Indiana. The last few runs
of the HRRR continue to suggest these storms will work east
along the instability gradient and overspread our area through
daybreak. It also looks like there could be a more enhanced
line of convection along the southern edge of this activity that
will feed into the better instability across our far south.
This could lead to a chance of a few strong to severe storms
across our southwest/south through mid morning with damaging
wind being the main threat, although a brief spin up tornado
cannot be ruled out. Meanwhile, across our north, heavy rain and
potential flooding issues will be more of a concern this
morning as the showers and thunderstorms continue to train
across that area. This morning's activity should work off to our
east through mid morning, possibly leading to a lull in pcpn
from late morning into early afternoon.

There is some uncertainty with exactly how this morning's
activity will affect how things play out for this afternoon.
However, with the strengthening surface low lifting northeast
across Illinois through this afternoon, the boundary currently
along the Ohio River should begin to lift northward across our
area as a warm front through the day, allowing for our area to
get into the warm sector, with surface based capes in the
1000-1500 J/KG range developing through the afternoon.
Impressive deep layer shear of 60-80 knots will be present
across the region, coupled with strong 0-1 km and 0-3 km shear,
leading to the potential for supercell development from mid to
late afternoon, with activity then continuing into early
evening. All severe weather types will be possible this
afternoon into early evening, including the potential for a few
stronger tornadoes.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Some storms will likely linger into this evening before
tapering off from the west with the passage of the cold front.
A digging upper level low will drop quickly down across the
upper Midwest tonight and then pivot into the southern Great
Lakes region through the day on Wednesday. This will usher in a
much colder airmass with highs on Wednesday mostly in the mid
40s. Strengthening low level lapse rates and weak instabilities
will develop through the afternoon. This will lead to widespread
shower development from late morning and through the afternoon,
with perhaps even a few embedded thunderstorms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The upper level low will rotate slowly east across the upper
Ohio Valley Wednesday night through Thursday, leading to a
continuation of fairly widespread rain/snow showers. The upper
level low will shift off to New England on Friday, but with
a trough axis hanging back into the upper Ohio Valley, will
allow for chance pops to linger across our eastern areas into
Friday. Temperatures will remain unseasonably cold with
daytime highs only in the 40s Thursday and Friday.

Mid level ridging will shift east across the region through the
weekend, leading to drier conditions and a gradual warming
trend. Highs on Saturday will be in the upper 40s to lower 50s
with highs on Sunday in the mid 50s to lower 60s. There are
some suggestions that another upper level low will approach
from the west on Monday. This could lead to increasing clouds on
Monday and even a chance for a few showers. Highs on Monday
will be in the low to mid 60s.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
The cluster of showers and embedded thunderstorms moving across
central Ohio will continue to weaken over the next hour.
Isolated to scattered showers and thunderstorms will then
continue to lift northeast across the area over the next few
hours.

The more organized convection currently back across Illinois
will work its way east into our area and affect the TAF sites
in the 11Z-14Z time frame with some IFR to LIFR conditions
possible along with locally gusty winds. After that, we should
get into a lull in pcpn through late morning into early
afternoon before scattered thunderstorms begin to redevelop
through mid afternoon and continue into early evening. Pcpn
will taper off from the west later this evening as a cold front
moves through the region. Will generally allow for MVFR cigs to
prevail through much of the TAF period.

OUTLOOK...MVFR/IFR ceilings and visibility and wind gusts at or
above 25 kt likely Wednesday into Wednesday night. MVFR
ceilings may persist from Thursday into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through this evening for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...Flood Watch through this evening for KYZ089>100.
IN...Flood Watch through this evening for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Apr 2, 4:11 AM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
511 AM EDT Tue Apr 2 2024

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-031000-
Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
511 AM EDT Tue Apr 2 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms will move across the area this morning. A
few severe storms will be possible. Damaging wind and large hail will
be the main severe weather threat, although a tornado cannot be
ruled out.

Additional showers and thunderstorms will develop late this
afternoon and into this evening. Some severe storms can be expected
between 3 PM and 10 PM with the potential for all weather hazards.
Damaging winds, large hail, and several tornadoes, some strong or
intense, will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-031000-
Wayne-Fayette-Union-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Franklin-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Ross-Hocking-
511 AM EDT Tue Apr 2 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana, central
Ohio, south central Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Occasional showers and thunderstorms are expected today through this
evening. Some severe storms can be expected between 3 PM and 10 PM
with the potential for all weather hazards. Damaging winds, large
hail, and several tornadoes, some strong or intense, will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

In the hours before

Local storm report, Apr 2, 4:10 AM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
510 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 AM     Hail             4 N Laurel              39.56N 85.18W
04/02/2024  M0.70 Inch       Fayette            IN   CO-OP Observer

&&

NWS
Special weather statement, Apr 2, 4:16 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
516 AM EDT Tue Apr 2 2024

INZ066-073>075-080-OHZ070-077-020945-
Switzerland IN-Ripley IN-Franklin IN-Ohio IN-Dearborn IN-Hamilton OH-
Butler OH-
516 AM EDT Tue Apr 2 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF OHIO...SOUTHERN
FRANKLIN...RIPLEY...DEARBORN...NORTHWESTERN SWITZERLAND...
NORTHWESTERN HAMILTON AND SOUTHWESTERN BUTLER COUNTIES THROUGH 545 AM
EDT...

At 516 AM EDT, strong thunderstorms were located along a line
extending from Oldenburg to 7 miles northeast of Vernon, moving east
at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrison, Batesville, Lawrenceburg, Greendale, Aurora, Bright, Hidden
Valley, Ross, Versailles, Milan, Osgood, Dillsboro, Moores Hill,
Taylor Creek, Blue Jay, Dunlap, Guilford, Wilmington, Logan, and
Manchester.

This includes the following Interstates...
 I-74 in Indiana between mile markers 148 and 171.
 I-74 in Ohio between mile markers 0 and 5.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3913 8544 3933 8522 3936 8459 3890 8507
      3890 8520 3892 8520 3891 8524 3891 8544
TIME...MOT...LOC 0916Z 274DEG 36KT 3932 8519 3905 8550

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Aiena
Local storm report, Apr 2, 4:49 AM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
549 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     Tstm Wnd Dmg     Brookville              39.42N 85.01W
04/02/2024                   Franklin           IN   911 Call Center

            Several trees downed along U.S. 52. Time
            estimated by radar.

&&
Special weather statement, Apr 2, 4:54 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
554 AM EDT Tue Apr 2 2024

OHZ061-062-071-072-021030-
Montgomery OH-Warren OH-Clinton OH-Greene OH-
554 AM EDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WARREN...
NORTHWESTERN CLINTON...SOUTHWESTERN GREENE AND SOUTHEASTERN
MONTGOMERY COUNTIES THROUGH 630 AM EDT...

At 554 AM EDT, a strong thunderstorm was located over Hunter, moving
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Kettering, Middletown, Beavercreek, Mason, Xenia, Miamisburg,
Lebanon, Springboro, Wilmington, Monroe, Franklin, Bellbrook,
Moraine, Carlisle, West Carrollton, Waynesville, Morrow, Hunter,
Wilberforce, and South Lebanon.

This includes the following Interstates...
 I-71 in Ohio between mile markers 27 and 52.
 I-75 in Ohio between mile markers 36 and 47.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3938 8431 3968 8431 3972 8384 3951 8382
      3933 8389
TIME...MOT...LOC 0954Z 275DEG 40KT 3952 8429

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatzos
Local storm report, Apr 2, 4:58 AM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
558 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     Tstm Wnd Gst     Versailles              39.07N 85.25W
04/02/2024  M58 MPH          Ripley             IN   Emergency Mngr

&&

JDR
Special weather statement, Apr 2, 5:03 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
603 AM EDT Tue Apr 2 2024

INZ075-KYZ091>093-OHZ077>079-021030-
Ohio IN-Boone KY-Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
Brown OH-
603 AM EDT Tue Apr 2 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF OHIO...SOUTHEASTERN
DEARBORN...KENTON...CAMPBELL...BOONE...HAMILTON...NORTHERN CLERMONT
AND NORTHERN BROWN COUNTIES THROUGH 630 AM EDT...

At 603 AM EDT, strong thunderstorms were located along a line
extending from Monfort Heights to near Rising Sun, moving east at 55
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Erlanger,
Fort Thomas, Newport, Blue Ash, Reading, Montgomery, North College
Hill, Madeira, Edgewood, Alexandria, Elsmere, Wyoming, Cheviot, Fort
Mitchell, and Villa Hills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 15.
 I-74 in Ohio between mile markers 10 and 19.
 I-75 in Kentucky between mile markers 175 and 191.
 I-75 in Ohio between mile markers 0 and 13.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3925 8394 3887 8431 3895 8497 3925 8463
TIME...MOT...LOC 1003Z 270DEG 47KT 3920 8461 3899 8485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Aiena

The radar

The Cincinnati radar (KILN), 57 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
April 2, 5:06 AM EST to 5:08 AM EST
Where
Clark County, 1.27 mi WNW of Forgy
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
39.910, -84.000

A small Bradford pear tree was downed.

Flood, Logan

When
April 2, 5:58 AM EST to 7:00 AM EST
Where
Logan County, 0.64 mi S of Lakeview Van Horn Ar to 0.74 mi N of Lakeview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.491, -83.921

High water of 6 to 8 inches deep was reported in Lakeview.

Flood, Auglaize

When
April 2, 8:00 AM EST to 10:00 AM EST
Where
Auglaize County, 1.97 mi ESE of Cridersville to 2.24 mi E of Cridersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.641, -84.094

High water was reported on River Road near State Route 65.

Flood, Champaign

When
April 2, 8:30 AM EST to 10:00 AM EST
Where
Champaign County, 0.87 mi NW of St Paris to 0.94 mi NNW of St Paris
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.130, -83.960

East Elm Street was closed due to high water.

Flood, Logan

When
April 2, 9:00 AM EST to 11:00 AM EST
Where
Logan County, 0.71 mi SSW of Lakeview Van Horn Ar to 0.61 mi N of Lakeview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.490, -83.925

North Street and Grove Avenue were impassable due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168371, 1168373, 1168376, 1168378, 1168380.